Wisconsin, 2016

Hail and Damaging Wind in Wisconsin, July 20, 2016

July 20, 2016 · NWS MPX · 3 events in 2 counties and zones

The morning of Wednesday, July 20th, a few thunderstorms developed across west central Wisconsin, north of New Richmond. One storm moved northeast across Polk and into Barron County, where it produced half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The morning of Wednesday, July 20th, a few thunderstorms developed across west central Wisconsin, north of New Richmond. One storm moved northeast across Polk and into Barron County, where it produced half dollar size hail. Another storm developed in far southeast Polk County and moved southeast into far northwest Dunn County and produced several rounds of large hail, along with some wind damage to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 20, 5:28 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 20, 5:28 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
628 AM CDT WED JUL 20 2016

.SHORT TERM...(Today and tonight)
Issued at 356 AM CDT Wed Jul 20 2016

Scattered showers and thunderstorms have popped in west central MN
overnight and the general expectation is for that activity to evolve
east from 09Z to 12Z this morning, with the highest pops across
south central MN.  The activity is at odds with the GFS and NAM
which likely hold back on precip development due to warmer air aloft
(700mb temps of +12C).  Many of the CAMs came in to a little bit of
agreement overnight, following the lead of the operational HRRR. The
ECMWF also hinted at precip across southern MN into western WI.
Decided to cancel the Flash Flood Watch though, as development as
been subdued and the low level jet will be weakening through the
remainder of the morning.

Expecting the precip and cloud cover to move east of I-35 by about
noon today, but could linger through a good portion of the afternoon
in western Wisconsin.  Some of the hi-res guidance wants to produce
more showers and thunderstorms this afternoon, but we are not buying
it at this time with the thinking that the mid level warming will be
too much for any vertical growth to overcome.

The previous forecast for todays highs looked really good, so just a
few minor tweaks were made to highs across the area.  Still
expecting low 90s with dewpoints well into the 70s across south
central MN, possibly approaching 80s especially for locations that
see measurable precipitation this morning.  This combination of heat
and humidity brings our heat index values in the 100 to 110 degree
range across all of southern and central MN.  In western WI, lower
temperatures due to the thermal ridge being off to the west and the
lingering cloud cover.  For this reason, continued the Excessive
Heat Watch for Thursday in the Wisconsin counties.  Today will be
hot and humid there as well, and heat indices will be in the upper
90s.

Tonight is going to be very warm and humid as advertised.  Again,
only minor tweaks needed to the overnight low forecast. The thermal
ridge aloft will really push through our area overnight tonight,
which will make tonight the warmest nighttime during this heat wave.
This is a dangerous situation for those with no air conditioning as
lows of 75 to 80 degrees and dew points around 70 to 75 will provide
little relief from the heat.

.LONG TERM...(Thursday through Tuesday)
Issued at 356 AM CDT Wed Jul 20 2016

There are two concerns in the long term. The first is the heat
wave peaking on Thursday but lingering through Friday. The second
concern is severe weather potential from Friday night through
Saturday night.

Confidence remains high across the MN CWA for the excessive heat
warning on Thursday as heat and humidity peak. Afternoon heat
indices from 105 to 112 degrees cover much of the MN CWA. The
exception is north of the Twin Cities, around Onamia, Mora and
Cambridge, where we issued a heat advisory for heat indices in
the 100 to 105 degree range. We held on the excessive heat watch
for the WI CWA for Thursday, instead of going with a warning,
primarily due to convective concerns. Some deterministic
solutions, as well as CAMS, are trying to generate convection
along the frontal boundary that slips slowly southeast across the
FA on Thursday. Although 700 mb temperatures of +14 deg C are
progged across the MN CWA on Thursday, temperatures drop off
heading east across WI with convection certainly possible. If
later model/CAM trends negate the convection, then it's a green
light for an excessive heat warning with heat indices similar to
those in the MN CWA.

The boundary that moves through on Thursday will switch the
surface flow around to the north Thursday night and early Friday.
This will result in much lower dew points (middle 60's) working
into area. An exception is along I-90 where lower to middle 70 dew
points may remain. High temperatures on Friday will still be hot,
with 90-95 degrees FA wide. However, with the lower dew points we
are failing to meet heat advisory criteria across the FA except
along the IA border. Collaboration with surrounding offices on
adjusting headlines for Friday, either to drop down to an advisory
or cancel altogether was met with a wait and see on how the
boundary situation works out. This was another reason for the
watch continuing in our WI CWA through Friday due to the
uncertainty.

Switching gears into the weekend, a more organized and rather
strong low pressure system will move through. First, the boundary
that moves through on Thursday will move back north Friday night
and early Saturday as a warm front. Convection will likely develop
in ND and slide southeast along the front late Friday night and
Saturday. This will be followed by a cold frontal passage late
Saturday into Sunday with more showers and thunderstorms
developing. There is certainly potential for severe weather and
heavy rainfall as this system moves through during the weekend.

We may salvage a dry day on Monday but then another low pressure
system will likely be right on our western doorstep by Tuesday
bringing more showers and thunderstorms to close the long term.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 620 AM CDT Wed Jul 20 2016

Two areas of concern this morning. Widespread stratus has formed
across central MN overnight and will is impacting AXN and STC.
Generally expect this stratus to erode through the morning once
the sun's energy is felt. Meanwhile, across far southern MN
showers and thunderstorms will move through over the next 3 to 6
hours. Then, widespread improvement to the conditions with VFR
expected for the remainder of the period. South winds around 10kts today
could see some afternoon gusts of 15 to 20kts.

KMSP...Confidence has increased that thunder will remain south of
MSP in association with the 850mb moisture transport vectors being
directed to the east once they reach far southern MN.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind SSW at 5-10kts.
Fri...VFR. Chc -TSRA late. Wind SE 5 kt.
Sat...VFR. Chc -TSRA late. Wind S-SE 5-10 kt.

&&

.MPX Watches/Warnings/Advisories...
WI...Excessive Heat Watch from Thursday morning through Friday
     evening for WIZ014>016-023>028.

MN...Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
     Friday for MNZ041>043-047>051-054>070-073>078-082>085-
     091>093.

     Heat Advisory from 1 PM this afternoon to 7 PM CDT Friday for
     MNZ044-045-052-053.

&&

SHORT TERM...SPD
LONG TERM...RAH
AVIATION...SPD
Hazardous weather outlook, Jul 20, 3:42 AM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 AM CDT WED JUL 20 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
442 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING...MAINLY
ACROSS EASTERN AND SOUTHERN MINNESOTA AS WELL AS WEST CENTRAL
WISCONSIN. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

A HEAT WAVE WILL BEGIN TO UNFOLD TODAY WITH AFTERNOON HEAT
INDICES FROM 100 TO 110 DEGREES. THE RISK FOR HEAT ILLNESS WILL
INCREASE FOR THOSE OUTDOORS FOR PROLONGED PERIODS OF TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DANGEROUS HEAT WILL CONTINUE ON THURSDAY AND LAST INTO FRIDAY WITH
AFTERNOON HEAT INDICES FROM 100 TO 110 DEGREES.

THERE ARE CHANCES FOR A FEW THUNDERSTORMS ON THURSDAY ACROSS
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. THE THREAT FOR
SEVERE WEATHER IS LOW AT THIS TIME.

MORE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE PLANNING AREA
FRIDAY NIGHT INTO SUNDAY. A FEW OF THESE STORMS COULD BE SEVERE
AS WELL AS CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minneapolis radar (KMPX), 137 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barron

When
July 20, 9:05 AM CST
Where
Barron County, 0.48 mi E of Comstock
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.480, -92.070

Picture of large hail stone from social media.

Hail, Dunn

When
July 20, 9:55 AM CST to 10:05 AM CST
Where
Dunn County, 4.93 mi NNW of Connorsville to 4.73 mi NNE of Connorsville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.200, -92.120

There were several rounds of golf ball size hail that occurred in New Haven township. This area is between Graytown, and approximately 5 miles northeast of Connorsville.

Thunderstorm Wind, Dunn

When
July 20, 9:55 AM CST to 10:05 AM CST
Where
Dunn County, 4.93 mi NNW of Connorsville to 4.27 mi NNE of Connorsville
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
45.200, -92.120

Local law enforcement officials and the emergency management survey an area of damage between Graytown, and eastward to County Road V along 1410th Street. There were numerous trees blown down, and structural damage to local residences including farm equipment.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639230, 639231, 639232.